Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Experiencing mild depression and due to divorce. Suffer foggy mind. Taking methamazole, adderall and Wellbutrin. Solution?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1197 Questions
Question
36 year old male. Caucasian. 5'11. 178lbs. Active, exercises 3x/week & good physical shape. Married for 9 years, but currently separated & divorcing. 2 children (boy 8, girl 3.5) Issue: Experiences foggy/cloudy/fuzzy mind when attempts to self-discontinue prescribed adderall. Would like to completely transition off adderall while minimizing or eliminating these side effects. Current conditions & prescribed meds: Hyperthyroidism (5mg methamazole daily, past 4 years, currently taking), ADHD (45mg adderall AM daily, was @ 90mg daily for past 4 years: 60mg AM, 30mg PM, but self transitioned to 45mg daily AM 10 months ago with no noticeable side effects), OSA complicated by smaller than average airway & deviated septum (CPAP/BIPAP used frequently for 3 years, but discontinued use 7 months ago), mild depression due to divorce & job (weekly therapy sessions past 11 months & ongoing, 45mg Wellbutrin for 3 months then taken off by treating physician 8 months ago), moderate to severe depression (onset 4 years ago, 30 mg Celexa 1x daily & weekly therapy sessions for 1.5 years each, then self-discontinued 2.5 years ago), ED (mild to moderate frequent inability to achieve full erection, past 3 years, declined meds) Family (extended to grandparents, aunts & uncles) medical history: stroke (paternal), hyper & hypo thyroidisim (maternal), high cholesterol (maternal), depression (maternal), bi-polar (paternal).
Posted Fri, 30 Aug 2013 in Mental Health
 
 
Answered by Dr. Anjana Rao Kavoor 59 minutes later
Hi,

Thanks to writing to us,

I have gone through the history you have provided. You mention that you want to discontinue adderall by yourself. You had reduced the dose from 90mg/day to 45mg/day with no side effects but are unable to stop it completely without experiencing side effects.

Adderall is a combination of Dextroamphetamine and amphetamine. It is a psychostimulant that helps a person with ADHD to concentrate better and reduce the hyperactivity. It also improves the performance of a person. These drugs have properties of dependence which means that if the body is administered these drugs for a long duration on a regular basis then the body physiology changes such that the body has a tough time functioning without it. Weaning off this drug will need assistance. You will not be able to stop taking it all of a sudden. The symptoms you are experiencing is the withdrawals. The drug will need to be stopped very gradually over weeks or months in small increments. The withdrawal symptoms may be managed symptomatically by a psychiatrist. Further, if there is an episode of depression that is on-going currently then you may perceive more side effects. Treating it adequately is important.

I urge you to see your psychiatrist who has prescribed it to wean off the drug under supervision. It would be ideal to consult the doctor before discontinuing it yourself.

Hope this helps,
Write back in case of any doubts,
Dr A Rao Kavoor.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor